Arizona, 2007

Flash Flooding and Damaging Wind in Arizona, July 28, 2007

July 28, 2007 · NWS TWC · 9 events in 2 counties and zones

Strong and slow moving thunderstorms caused excessive rainfall, flash flooding and wind damage across portions of Southeast Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$117,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Strong and slow moving thunderstorms caused excessive rainfall, flash flooding and wind damage across portions of Southeast Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 28, 11:32 AM MST, 33 minutes earlier.

Area forecast discussion, Jul 28, 11:32 AM MST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TUCSON AZ
1132 AM MST SAT JUL 28 2007

.SYNOPSIS...HIGH PRESSURE CENTERED OVER NEVADA...COMBINED WITH
AN UPPER LEVEL LOW OVER THE SOUTHERN PLAINS...WILL RESULT IN A
PARTICULARLY ACTIVE MONSOON PATTERN THROUGH AT LEAST MONDAY. THE
UPPER LEVEL LOW WILL EVENTUALLY MOVE ACROSS NORTHERN MEXICO BY
TUESDAY. ONCE THIS HAPPENS...THERE SHOULD BE A SLIGHT DECREASE IN
THUNDERSTORM ACTIVITY.

&&

.UPDATE...HAVE UPDATED FORECAST TO ISSUE FLASH FLOOD WATCH. AS SOON
AS WE REACHED THE MID 80S...TSTMS BEGAN TO BLOSSOM AND TRAIN N-S.
HAVE ALREADY HAD SEVERAL SPOTTER REPORTS OF 1 INCH/30 MIN RATES IN
THE INITIAL SMALL CELLS. SATELLITE TRENDS SHOW SOME SORT OF WEAK MID
LEVEL CONVERGENCE BANDS SETTING UP FROM THE E RIM AND GILA COUNTY
THROUGH THE HEART OF THE CWA WHICH WILL LIKELY SUPPORT CLUSTERING
INTO AN MCS OVER THE NEW FEW HOURS. HAVE KEPT FAR W PIMA OUT FOR NOW
SINCE ANY TSTMS ON THE W RIM WOULD HAVE TO TRAVEL SEVERAL HOURS TO
REACH THERE...AND THE APPARENT CONVERGENCE AXIS IS FOR THE MOMENT
WELL TO THE E. WILL CONTINUE TO MONITOR THAT AREA IN CASE WE NEED TO
EXPAND LATER.

&&

.AVIATION...EXPECT DEBRIS CLOUDINESS THROUGH EARLY AFTERNOON WITH
ISOLATED THUNDERSTORMS ACROSS PARTS OF SOUTHEAST ARIZONA NEAR KOLS
AND KDUG THRU 19Z OR SO. DAYTIME HEATING...COMBINED WITH THE UPPER
LOW OVER TEXAS MOVING CLOSER TO THE STATE...WILL RESULT IN FAIRLY
WIDESPREAD THUNDERSTORM REDEVELOPMENT THIS AFTERNOON AND TONIGHT.
LIKE WE HAVE SEEN ALL WEEK...THE VERY MOIST ATMOSPHERE WILL SUPPORT
BRIEF IFR VISIBILITIES AND WIND GUSTS AOA 40KTS. AVIATION DISCUSSION
NOT UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.PREV DISCUSSION...IN A BIT OF A QUANDARY ON A POSSIBLE FLASH FLOOD
WATCH AT THE MOMENT. SCATTERED TSTMS IN SANTA CRUZ AND
COCHISE...ALONG WITH PLENTY OF DEBRIS CLOUDS...ARE SLOWING OUR
HEATING QUITE A BIT THIS MORNING. 12Z UPPER AIR DATA...WHILE SHOWING
VERY MOIST AND UNSTABLE SOUNDINGS AT TWC...PSR AND FGZ...ALSO
SUGGEST THE BEST DIFFLUENCE AND WEAKEST INERTIAL STABILITY ALOFT
RESIDES NW OF US OVER THE WESTERN RIM. BOTH THE NAM12 AND GFS ALSO
SUGGEST WE MAY SEE A BIT OF SUBSIDENCE/WARMING ALOFT DURING THE
AFTERNOON AS OUR FLOW TRIES TO TURN FROM NNW TO NNE. STILL THE
ATMOSPHERE CURRENTLY OVERHEAD IS OBVIOUSLY PRIMED...AND OUR 85F
CONVECTIVE TEMP WOULD THEORETICALLY YIELD A CAPE CLOSE TO 2000 J/KG.
THE CELLS WE HAVE HAD THIS MORNING HAVE BEEN PRETTY EFFICIENT RAIN
PRODUCERS. SINCE WERE GOING TO UPDATE GRIDS/ZONES TO ACCOUNT FOR
ONGOING CONVECTION AND CLOUD COVER...WELL ALSO ADD HEAVY RAIN
WORDING FOR THIS AFTERNOON/ TONIGHT AND AWAIT FURTHER DEVELOPMENTS.
THE OTHER CONCERN IS THAT IS IF WE DO ORGANIZE OFF THE RIM...WE
COULD END UP WITH A FLASH FLOOD THREAT WELL INTO THE NIGHT IF THE
NAM12 IS RIGHT AND THE BETTER SUPPORT ALOFT SHIFTS INTO S AZ. OUR
CURRENT POPS ARE INDICATING THIS POTENTIAL ALREADY. SEEING HOW
THINGS DEVELOP THROUGH THIS AFTERNOON SHOULD HELP PINPOINT
IF...WHERE...AND HOW LONG WE MAY NEED TO RUN A WATCH.

REST OF THE FORECAST IS IN GOOD SHAPE...WITH TEMPS RUNNING BELOW
NORMAL IN OUR VERY MOIST ATMOSPHERE...AND POPS SET AT 10-15 PCT
ABOVE CLIMO UNTIL THE UPPER LOW SHEARS TO OUR S EARLY IN THE NEW
WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
ZONES 19/29/30/32/33/34/35.

&&

PYTLAK

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 28, 4:12 AM MST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
412 AM MST SAT JUL 28 2007

AZZ019-029>035-282200-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
412 AM MST SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A WEAK DISTURBANCE ROTATING AROUND THE NORTHERN PERIPHERY OF A
LOWER PRESSURE SYSTEM SPINNING OVER TEXAS WILL ENTER THE AREA
TODAY. THIS FEATURE COMBINED WITH DAYTIME HEATING WILL LEAD TO
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. DUE TO A VERY MOIST
AIR MASS IN PLACE AND WEAK STEERING WINDS ALOFT...HEAVY DOWNPOURS
CAN BE EXPECTED. SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE
STRAIGHT LINE WINDS IN EXCESS OF 58 MPH AS WELL. PERSON ACROSS
SOUTHEAST ARIZONA SHOULD REMAIN ALERT TODAY FOR POSSIBLE FLASH
FLOOD WATCHES...ADVISORIES...OR WARNINGS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
CAN BE EXPECTED THROUGH THE PERIOD. SOME OF THE STORMS MAY PRODUCE
HEAVY DOWNPOURS WITH RUNOFF PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Tucson radar (KEMX), 50 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cochise

When
July 28, 12:05 PM MST to 1:00 PM MST
Where
Cochise County, 0.59 mi E of Sierra Vista
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.550, -110.290

Several streets were flooded on the west side of Sierra Vista, including Fry Blvd. and 7th Ave.

Thunderstorm Wind, Pima

When
July 28, 1:15 PM MST to 1:25 PM MST
Where
Pima County, 2.83 mi NNE of Tucson to 3.51 mi E of Casas Adobes
Measured
61 kt (70 mph) estimated gust
Property damage
$17,000
Reported by
NWS Employee
Coordinates
32.268, -110.912

Over a dozen trees and at least two power lines were downed near Fort Lowell and Dodge Blvd.

Flash Flood, Cochise

When
July 28, 1:20 PM MST to 1:40 PM MST
Where
Cochise County, Bowie
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
32.320, -109.480

Three men were rescued from swift moving flood waters near Bowie.

Flash Flood, Pima

When
July 28, 1:31 PM MST to 2:30 PM MST
Where
Pima County, 4.94 mi SE of Indian Ridge Estates
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.230, -110.760

Soldier Trail flooding occurred at the Agua Caliente wash.

Flash Flood, Pima

When
July 28, 4:00 PM MST to 5:00 PM MST
Where
Pima County, 2.44 mi ESE of Flecha Caida Estates
Cause
Heavy Rain
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.310, -110.860

Sinkhole in road occurred at River Road and Craycroft Road.

Flash Flood, Pima

When
July 28, 4:15 PM MST to 5:15 PM MST
Where
Pima County, 0.91 mi NW of Tucson to 2.44 mi ESE of Kino
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
32.239, -110.941

A five foot rise in water occurred in one hour on the Santa Cruz River at Congress St.

Flash Flood, Pima

When
July 28, 4:30 PM MST to 5:30 PM MST
Where
Pima County, 4.98 mi NNE of Indian Ridge Estates
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
32.337, -110.797

A four foot rise occurred in 30 minutes in Sabino Canyon at the Sabino Dam stage gauge.

Flash Flood, Pima

When
July 28, 4:53 PM MST to 5:15 PM MST
Where
Pima County, 11 mi SW of Rillito to 11.5 mi SW of Rillito
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.308, -111.283

A vehicle was stuck in Brawley wash at Manville Road and Avra Road.

Flash Flood, Pima

When
July 28, 5:00 PM MST to 6:00 PM MST
Where
Pima County, 1.88 mi WNW of Cortaro
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
32.360, -111.110

A swift water rescue occurred on the Santa Cruz River north of Cortaro Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42073, 42081, 42086, 42075, 42077, 42080, 42078, 42097, 42079.